Close
New

Medscape is available in 5 Language Editions – Choose your Edition here.

 

Hydrogen Sulfide Toxicity Treatment & Management

  • Author: Chip Gresham, MD, FACEM; Chief Editor: Asim Tarabar, MD  more...
 
Updated: Jan 27, 2014
 

Approach Considerations

Initial treatment of hydrogen sulfide exposure requires immediate removal of the victim from the contaminated area into a ventilated/fresh-air environment. Prehospital care providers should take hazardous materials precautions with respirator devices (self-contained breathing apparatus [SCBA]) to avoid serious exposure. Protected rescue personnel can measure the environmental concentration of hydrogen sulfide, providing an initial clue to the diagnosis.

In severe cases, intubation may be necessary for ventilatory support and airway protection. Establish intravenous (IV) access or initiate other initial supportive care as necessary. Search the patient's pockets for discolored copper coins, which can be an early diagnostic clue.

In the emergency department, high-flow (100%) oxygen is the mainstay of therapy for hydrogen sulfide poisoning. Supportive therapy includes aggressive ventilation and possible use of positive pressure ventilation for the patients with evidence of acute lung injury.

IV fluids and vasopressors should be administered to hypotensive patients. Correction of acidosis based on arterial blood gas and serum lactate values is indicated.

Based on the similarities in cyanide and hydrogen sulfide toxicity, induced methemoglobinemia may be used in hydrogen sulfide toxicity. Methemoglobin acts as a scavenger, and it has a stronger affinity to hydrogen sulfide than to cytochrome oxidase. Administer 10 mL of 3% sodium nitrite IV over 2-4 minutes (adult dose). Obtain a methemoglobin level 30 minutes after administration of antidote.

Patients who have suffered significant exposure (ie, anything other than chronic low-level exposure with mucous membrane irritation) should be admitted to the intensive care unit. Patients who are unresponsive to intravenous nitrites or who have persistent or delayed neurologic sequelae should be considered for hyperbaric oxygen therapy (HBO). Anecdotal reports indicate a salutary effect. All patients should be discussed with the local poison center and/or a medical toxicologist.

 
 
Contributor Information and Disclosures
Author

Chip Gresham, MD, FACEM Emergency Medicine Physician and Medical Toxicologist, Department of Emergency Medicine, Clinical Director of Medication Safety, Middlemore Hospital; Senior Lecturer, Auckland University Medical School, New Zealand

Chip Gresham, MD, FACEM is a member of the following medical societies: American College of Emergency Physicians, American College of Medical Toxicology, Society for Academic Emergency Medicine, Emergency Medicine Residents' Association

Disclosure: Nothing to disclose.

Coauthor(s)

Emma A Lawrey, MBChB, Dip Paeds, PG Cert ClinEd, FACEM Emergency Medicine Consultant and Clinical Toxicology Fellow, Department of Emergency Medicine, Middlemore Hospital, New Zealand

Emma A Lawrey, MBChB, Dip Paeds, PG Cert ClinEd, FACEM is a member of the following medical societies: Australasian College for Emergency Medicine

Disclosure: Nothing to disclose.

Chief Editor

Asim Tarabar, MD Assistant Professor, Director, Medical Toxicology, Department of Emergency Medicine, Yale University School of Medicine; Consulting Staff, Department of Emergency Medicine, Yale-New Haven Hospital

Disclosure: Nothing to disclose.

Acknowledgements

John G Benitez, MD, MPH Associate Professor, Department of Medicine, Medical Toxicology, Vanderbilt University Medical Center; Managing Director, Tennessee Poison Center

John G Benitez, MD, MPH is a member of the following medical societies: American Academy of Clinical Toxicology, American Academy of Emergency Medicine, American College of Medical Toxicology, American College of Occupational and Environmental Medicine, American College of Preventive Medicine, Undersea and Hyperbaric Medical Society, and Wilderness Medical Society

Disclosure: Nothing to disclose.

David C Lee, MD Research Director, Department of Emergency Medicine, Associate Professor, North Shore University Hospital and New York University Medical School

David C Lee, MD is a member of the following medical societies: American Academy of Emergency Medicine, American College of Emergency Physicians, American College of Medical Toxicology, and Society for Academic Emergency Medicine

Disclosure: Nothing to disclose.

Sujal Mandavia, MD, FRCP(C), FACEP Clinical Assistant Professor of Emergency Medicine, USC, Department of Emergency Medicine, Cedars-Sinai Medical Center, Los Angeles County-University of Southern California Medical Center

Sujal Mandavia, MD, FRCP(C), FACEP is a member of the following medical societies: Alpha Omega Alpha, American Academy of Emergency Medicine, and American College of Emergency Physicians

Disclosure: Nothing to disclose.

John T VanDeVoort, PharmD Regional Director of Pharmacy, Sacred Heart and St Joseph's Hospitals

John T VanDeVoort, PharmD is a member of the following medical societies: American Society of Health-System Pharmacists

Disclosure: Nothing to disclose.

References
  1. Reedy SJ, Schwartz MD, Morgan BW. Suicide fads: frequency and characteristics of hydrogen sulfide suicides in the United States. West J Emerg Med. 2011 Jul. 12(3):300-4. [Medline]. [Full Text].

  2. Goode E. Chemical Suicides, Popular in Japan, Are Increasing in the U.S. NY Times, June 18, 2011. Available at http://www.nytimes.com/2011/06/19/us/19chemical.html?pagewanted=all.

  3. Fuller DC, Suruda AJ. Occupationally related hydrogen sulfide deaths in the United States from 1984 to 1994. J Occup Environ Med. 2000 Sep. 42(9):939-42. [Medline].

  4. Undefined. [Medline].

  5. Sams RN, Carver HW 2nd, Catanese C, Gilson T. Suicide with hydrogen sulfide. Am J Forensic Med Pathol. 2013 Jun. 34(2):81-2. [Medline].

 
Previous
Next
 
 
 
 
All material on this website is protected by copyright, Copyright © 1994-2016 by WebMD LLC. This website also contains material copyrighted by 3rd parties.